Virginia, 2019Damaging Winds in Virginia, May 4, 2019
May 4, 2019 · NWS RNK · 4 events in 2 counties and zones
A few severe thunderstorms developed along a nearly stationary front during the afternoon over the Virginia Piedmont. Winds from these storms blew down several trees in Franklin and Halifax counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few severe thunderstorms developed along a nearly stationary front during the afternoon over the Virginia Piedmont. Winds from these storms blew down several trees in Franklin and Halifax counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 4, 1:58 PM EST, 3 hours 48 minutes earlier.
Area forecast discussion, May 4, 1:58 PM EST, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
258 PM EDT Sat May 4 2019
.SYNOPSIS...
A cold front will approach the region overnight and cross the region
early Sunday morning. High pressure will work its way into the area
by late Sunday afternoon and remain parked over the region through
early Tuesday. A series of frontal boundaries will bring
precipitation back to our forecast late Tuesday through the
start of the next weekend.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 230 PM EDT Thursday...
Showers and thunderstorms will both move into the region this
evening, and develop over parts of the area the remainder of this
afternoon. Instability and shear are notable enough for the region
to be highlighted by the Storm Prediction Center for the potential
for severe storms, with damaging winds the greatest threat, followed
by a lesser threat of large hail. Additionally, locally heavy rain
is possible for parts of the region, especially where multiple heavy
rain producing showers or storms cross the same location in a short
period time. The far western sections of the region are under a
Flash Flood Watch from 5pm today through 5am Sunday as this area has
already had some decent rains over the past two days. It will take
less heavy rain to prompt flash flooding across this area because of
these antecedent conditions. The precipitation is expected to
transition over night from clusters of showers and storms, to more
of a broader area of moderate to heavy rain. Fog is expected to
develop and be across much of the region by daybreak Sunday.
Some locally dense fog is also possible. Low temperatures
tonight will again be on the mild side for this time of year.
Anticipate mid to upper 50s across the mountains and lower 60s
across the Piedmont.
For Sunday, the cold front is expected to be exiting the southeast
part of the area shortly after sunrise. However, it will make
limited additional progress eastward thanks to a shortwave trough
heading along the front. This feature will have the influence of
maintaining a broad area of rain showers across primarily eastern
parts of the area through at least mid-day. It will be at this point
that the axis of the shortwave trough shifts east, and thus allows
the cold front to shift closer to the coast. Showers will still
across the area by the late afternoon, but be more isolated to
scattered in coverage. Peak heating of the day and the proximity of
the cold front will help with the development of some isolated
afternoon thunderstorms across the southeast portions of the region.
With the passage of the cold front, plenty of clouds and
precipitation around the area, look for high temperatures a little
cooler than those of today. Across the mountains highs will range
from the mid to upper 60s with low to mid 70s across the Piedmont.
Confidence in the above portion of the forecast is moderate to
high.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 145 PM EDT Saturday...
Sunday night through Tuesday night is expected to be rather
uneventful as weak high pressure builds across the central
Appalachians in the wake of the departing cold front. Will start
Sunday evening with residual showers diminishing with the loss of
daytime heating, and will then head into the overnight period on the
dry side. Expect pockets of fog considering the wet soil conditions
from rainfall on Sunday, however am not yet sure how dense the fog
will become considering the light northerly/northeasterly winds may
keep the dewpoints slightly separated from the air temperatures.
For Monday, any shower and isolated thunderstorm activity will be
driven almost exclusively by daytime heating and will be confined to
the mid-afternoon through sunset timeframe. This activity will be
disorganized in nature and should stick pretty close to the crest of
the Blue Ridge. This will be followed with another night of
localized fog and otherwise dry conditions.
Tuesday will prove to be slightly more active as another cold front
sinks southward from the Ohio River during the afternoon and
evening. Given the stronger daytime heating, believe we will see
somewhat greater coverage of showers and a few thunderstorms develop
during early afternoon in the vicinity of the Blue Ridge, with some
of this activity drifting east across the Piedmont during the
evening. Can't rule out one or two storms becoming severe but, given
the lack of dynamics, do not anticipate organized severe activity.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 345 PM EDT Friday...
Latest run of the longer range models indicates good agreement that
the cold front will sink southward across the Piedmont early
Wednesday to at least the VA/NC state line as a strong upper level
disturbance approaches from the west. Believe the combination of
cool east/northeasterly windflow behind the front and areas of rain
will strictly limit heating for the day, and have lowered high
temperatures 4-6 degrees from the previous forecast. A lot of
uncertainty remains in how this pattern will play out, so went on
the conservative as to how much temperatures were lowered. Should
this wedging pattern come to fruition as the models suggest, the
forecast for Wednesday afternoon could easily be several degrees
too warm still.
At any rate, a warm front will lift northward across the region
Wednesday night into Thursday afternoon, introducing the potential
for locally heavy rain as the supporting upper level disturbance
passes overhead. Passage of the front will allow winds to shift
southwesterly, as well as for any rainfall to become more spotty and
showery in nature. Increased sunshine during the afternoon will
allow for warmer afternoon temperatures over those of Wednesday.
Thursday night and Friday will bring the passage of a cold front,
resulting in another round of locally heavy showers and
thunderstorms. Westerly windflow in the wake of the cold front will
bring drying conditions to the region.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 130 PM EST Saturday...
Primarily VFR conditions exist across the region currently.
Showers and thunderstorms will entering the region and also
developing over the area starting by the late afternoon. These
will spread from southwest to northeast across the region and
grow in coverage as the night progresses. With this
precipitation will come worsening flight conditions with most
locations sub-VFR by the late evening. Poor flight conditions
from the precipitation and fog will continue through the night,
improving only slightly by late in the valid TAF forecast
period ending at 18Z/2PM Sunday. Winds will generally be light
and variable or light southwest until after sunrise Sunday.
Sunday morning winds will shift northwest and increase to near
10kts on the backside of a departing cold front.
Confidence in the above portion of the aviation forecast is moderate.
EXTENDED AVIATION DISCUSSION...
Sunday afternoon, while there will still be some scattered
showers, and a few storms, across parts of the area, flight
categories are expected to improve to VFR for most of the
region.
Primarily VFR conditions will exist Sunday through Tuesday as
high pressure dominates our weather pattern. The exception will be
the potential for some late night/early morning fog within the
river and mountain valleys.
The potential for sub-VFR conditions will increase Wednesday
into Thursday as first a warm front lifts north through the
region Wednesday, and then a cold front approaches our western
flanks late in the day Thursday.
Confidence in the extended portion of the aviation forecast is
moderate to high.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch through late tonight for VAZ007-009.
NC...None.
WV...Flash Flood Watch through late tonight for WVZ042>044-507-508.
&&
SYNOPSIS...DS
NEAR TERM...DS
SHORT TERM...NF
LONG TERM...NF
AVIATION...DS
Hazardous weather outlook, May 4, 11:54 AM EST, 5 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
1254 PM EDT Sat May 4 2019
VAZ010>014-018>020-022>024-051700-
Bland-Giles-Wythe-Pulaski-Montgomery-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-
1254 PM EDT Sat May 4 2019
This Hazardous Weather Outlook is for southwest Virginia and west
central Virginia.
.DAY ONE...This afternoon and tonight.
Scattered to numerous thunderstorms are expected today and tonight,
diminishing Sunday. A few of these could become strong to severe,
with the main hazards being quarter-sized hail, damaging wind gusts,
and heavy rainfall leading to localized flooding.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
NCZ001>006-018>020-VAZ015>017-032>035-043>047-058-059-051700-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Grayson-Carroll-Floyd-Patrick-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
1254 PM EDT Sat May 4 2019
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...This afternoon and tonight.
Scattered to numerous thunderstorms are expected today and tonight,
diminishing Sunday. Some of these could become strong to severe,
with the main hazards being quarter-sized or larger-sized hail,
damaging wind gusts, and heavy rainfall leading to localized
flooding.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
VAZ007-009-WVZ042>044-507-508-051700-
Tazewell-Smyth-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
1254 PM EDT Sat May 4 2019
...FLASH FLOOD WATCH IN EFFECT FROM 5 PM EDT THIS AFTERNOON THROUGH
LATE TONIGHT...
This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Scattered to numerous thunderstorms are expected today and tonight,
diminishing Sunday. A few of these could become strong to severe,
with the main hazards being quarter-sized hail, damaging wind gusts,
and heavy rainfall leading to localized flooding.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
In the hours before
Local storm report, May 4, 12:08 PM EST, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
108 PM EDT SAT MAY 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM TSTM WND DMG LAUREL FORK 36.72N 80.52W
05/03/2019 CARROLL VA LAW ENFORCEMENT
UTILITY POLE BLOWN DOWN. TIME ESTIMATED FROM
RADAR.
&&
VFJSpecial weather statement, May 4, 3:59 PM EST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
459 PM EDT Sat May 4 2019
VAZ032-033-043-042200-
Henry-Franklin-Patrick-
459 PM EDT Sat May 4 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PATRICK, SOUTHERN
FRANKLIN, AND NORTHERN HENRY COUNTIES...
Until 600 PM EDT.
At 458 PM EDT, a strong thunderstorm was located over Charity, moving
east at 20 mph.
Winds in excess of 30 mph and up to half inch hail are possible with
this storm.
Locations impacted include...
Rocky Mount...
Woolwine...
Sydnorsville...
Ferrum...
and Endicott.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3685 8030 3686 8029 3686 8027 3687 8025
3687 8024 3690 8020 3691 8020 3704 7987
3680 7979 3677 8029
TIME...MOT...LOC 2058Z 256DEG 18KT 3683 8026
PWLocal storm report, May 4, 5:20 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
620 PM EDT SAT MAY 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FLOOD 1 SSW HILLSVILLE 36.76N 80.74W
05/04/2019 CARROLL VA 911 CALL CENTER
LOW LYING SPOT IN THE 700 BLOCK OF WEST
STUART DRIVE FLOODED. LOCATION IS ALONG
CRANBERRY CREEK. THE ROAD IS STILL CLOSED.
&&Local storm report, May 4, 5:27 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
627 PM EDT SAT MAY 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FLOOD 1 W HILLSVILLE 36.77N 80.75W
05/04/2019 CARROLL VA 911 CALL CENTER
LOW LYING SPOT IN THE 300 BLOCK OF WEST
GRAYSON STREET FLOODED. LOCATION IS NEAR
CRANBERRY CREEK. ROAD IS STILL CLOSED.
&&Thunderstorm Wind, Franklin
- When
- May 4, 5:46 PM EST to 5:47 PM EST
- Where
- Franklin County, 0.32 mi NW of Truevine
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 36.903, -79.705
Thunderstorm winds blew down several trees along the 2900 block, 7000 block, and 8300 block of Snow Creek Road.
Thunderstorm Wind, Halifax
- When
- May 4, 7:33 PM EST
- Where
- Halifax County, 0.29 mi WSW of Halifax
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 36.769, -78.925
Thunderstorm winds blew down a power line near the Halifax Volunteer Fire Department along North Main Street.
Thunderstorm Wind, Halifax
- When
- May 4, 7:35 PM EST
- Where
- Halifax County, 1.75 mi SE of Dudley
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.780, -78.880
Thunderstorm winds blew down one tree on Bethel Road.
Thunderstorm Wind, Halifax
- When
- May 4, 7:36 PM EST
- Where
- Halifax County, 1 mi SW of Sinai
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.720, -78.943
Thunderstorm winds blew down one tree on River Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in North Carolina, May 4, 20191 death · 1 injured · $19,000 · 50 kt wind · 11 events
- Cold in California, May 4, 20191 death · 2 injured · 1 event
- Rip Current in California, May 4, 20191 death · 1 event
- Rip Current in North Carolina, May 4, 20191 death · 1 event
- Hail and Damaging Wind in South Carolina, May 4, 2019$50,000 · 1 in hail · 3 events
- Tornado and Damaging Winds in Georgia, May 4, 20191 injured · $100 · EF1 · 4 events
- Hail and Damaging Winds in Georgia, May 4, 2019$33,000 · 1.75 in hail · 7 events
- Tornado and Damaging Winds in Mississippi, May 4, 2019EF1 · 5 events
- Flash Flooding and Flooding in Virginia, May 4 to 6, 201918 events
- Marine Thunderstorm Winds and Waterspouts in Gulf of Mexico, May 4, 201915 events
- Tornado and Damaging Winds in Texas, May 4, 2019$17,000 · EF0 · 3 events
- Damaging Winds in Alabama, May 4, 20191 injured · 52 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 813351, 813352, 813353, 813354.